Effects of the Little Blue Pill: Study Finds Higher Melanoma Risk For Men Who Use Viagra

  • Rate this Story
  • 0
  • 0

By Silvana Peters | June 5, 2014 11:56 AM EST

The little blue pill may have a powerful side effect aside from boosting sexual performance. A new study that appears in JAMA Internal Medicine reports that the use of sildenafil (or commonly "Viagra") is associated with melanoma. The authors reveal that the drug may increase the risk of melanoma or skin cancer by as high as 84 per cent.

The study, titled Sildenafil Use and Increased Risk of Incident Melanoma in US Men, A Prospective Cohort Study, sought to evaluate such a link by studying 26,000 men enrolled in the Health Professionals Follow-Up Study at the Harvard School of Public Health which has tracked the men since 2000 regarding their sexual health, history, use of viagra, genetic skin cancer and sun exposure.

Time reported that between 2000 and 2010, participants responded to two questionnaires every two years. "Researchers identified 142 cases of melanoma, 580 of squamous cell carcinoma, and 3030 of basal cell carcinoma. They did not, however, find a direct link between erectile dysfunction and melanoma."

The study found that men who use Viagra were nearly twice the risk of developing skin cancer or melanoma, but while the results indicate a correlation, the research needs supporting studies to decisively change clinical recommendations.

In its conclusion, the researchers reported, " Sildenafil use may be associated with an increased risk of developing melanoma. Although this study is insufficient to alter clinical recommendations, we support a need for continued investigation of this association."

Sildenafil with brand name Viagra and Revatio, is commonly used to treat sexual impotence or what is also called erectile dysfunction - the inability to achieve and sustain an erection suitable for sexual intercourse.

Some 30 million men in the United States are affected by erectile dysfunction, and while it becomes more common as one ages, The National Institutes of Health estimates that approximately 5 per cent of 40-year-old men and between 15 per cent and 25 per cent of 65-year-old men experience erectile dysfunction on a long-term basis.

To contact the editor, e-mail:

  • Rate this Story
  • 0
  • 0
This article is copyrighted by IBTimes.com.au, the business news leader

Join the Conversation

IBTimes TV
E-Newsletters

We value your privacy. Your email address will not be shared.